Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 43, NWS Pueblo, CO

August 31, 2023Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this red flag warning at Aug 31, 2023, 3:07 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It took effect at Sep 1, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2023, 3:07 PM MDT (21:07 UTC)
In effect from
Sep 1, 2023, 12:00 PM MDT
Expired
Sep 1, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS85 KPUB 312107
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
307 PM MDT Thu Aug 31 2023


COZ234-236-011315-
/O.UPG.KPUB.FW.A.0034.230901T1800Z-230902T0200Z/
/O.NEW.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/
Kiowa County Including Eads-Prowers County Including Lamar-
307 PM MDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
234 AND 236...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Friday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 234 and 236.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
471 
WWUS85 KPUB 010946
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Fri Sep 1 2023


COZ235-020200-
/O.EXA.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/
Bent County Including Las Animas-
346 AM MDT Fri Sep 1 2023

...RED FLAG WARNING HAS BEEN ISSUED FROM NOON TODAY TO 8 PM MDT 
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 235...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* Affected Area...Fire Weather Zone 235.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ234-236-020200-
/O.CON.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/
Kiowa County Including Eads-Prowers County Including Lamar-
346 AM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 234 AND 236...

* Affected Area...Fire Weather Zones 234 and 236.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
559 
WWUS85 KPUB 011332
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
732 AM MDT Fri Sep 1 2023


COZ234>236-020200-
/O.CON.KPUB.FW.W.0043.230901T1800Z-230902T0200Z/
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
732 AM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 234, 235, AND 236...

* Affected Area...Fire Weather Zones 234, 235 and 236.

* Winds...South 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
412 
WWUS85 KPUB 012045
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MDT Fri Sep 1 2023

COZ234>236-020200-
/O.CON.KPUB.FW.W.0043.000000T0000Z-230902T0200Z/
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
245 PM MDT Fri Sep 1 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
234, 235, AND 236...

* Affected Area...Fire Weather Zones 234, 235 and 236.

* Winds...South 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
250 
WWUS85 KPUB 020136
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
736 PM MDT Fri Sep 1 2023

...The Red Flag Warning for Kiowa, Bent and Prowers Counties will
be allowed to expire at 8 PM...

COZ234>236-020245-
/O.EXP.KPUB.FW.W.0043.000000T0000Z-230902T0200Z/
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
736 PM MDT Fri Sep 1 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 234,
235, AND 236...

Humidity values have increased above critical thresholds and winds
will continue decreasing through the evening. Therefore the Red 
Flag Warning will be allowed to expire at 8 PM for Kiowa, Bent and
Prowers Counties.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Aug 31, 3:00 PM MDT, 7 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Thu Aug 31 2023

.SHORT TERM...(This evening through Friday)
Issued at 259 PM MDT Thu Aug 31 2023

Key Messages:

1) Record temperatures possible on Friday, with isolated to
   scattered mountain showers/storms.

2) Critical fire weather conditions far southeast Plains Friday.

Current water vapor imagery and upper air analysis indicates modest
westerly flow aloft across the Central Rockies, with the center of a
large upper high across west central New Mexico and stronger westerly
flow aloft across the Northern Tier of States. Blended total water
vapor data continues to indicate dry air in place across the Northern
and Central Rockies, with monsoonal moisture plume in place across Old
Mexico and the Baja of California, into the Desert Southwest and
Southern Great Basin. Regional radars are clear across Colorado at this
time, with visible satellite indicating some cumulus across the higher
terrain. Temperatures have warmed up across the area with current
readings of 85F at ALS, 92F at COS and 99F at PUB getting close to
records of 88F at ALS in 2011, 94F at COS in 2021 and 101F at PUB in
1985.

For this rest of this afternoon and tonight, modest westerly flow
continues across the region, with some cams still hinting at a few
showers/storms developing across the La Garita mts as well as Northern
portions of the Sangres. If storms can develop, they will be short
lived and likely produce more wind than rain, with clearing skies
through the late evening. Models hint at lee troughing developing
across the plains through the evening and keeping some breezy southerly
winds in place across the far southeast plains into the overnight. This
would keep overnight lows on the mild side, mainly in the 60s, across
the plains overnight, with lows in the 40s and 50s across the higher
terrain.

For tomorrow, flow aloft becomes more southwest, as an upper trough
digging across the West Coast, starts to push the upper high northeast
across the Southern Rockies. This will bring a slight increase in
available moisture into western Colorado, leading to scattered
afternoon showers and isolated thunderstorms over the higher terrain,
with the best expected coverage along and west of the ContDvd.
Lee/thermal troughing across the plains will bring breezy southerly
winds to the far southeast plains, and with dry air in place, will lead
to marginal critical fire weather conditions tomorrow afternoon. With
that said, have upgraded Fire Weather Watch to a Red Flag Warning for
Kiowa and Prowers counties from noon to 8 pm. Baca county will likely
see meteorological conditions for a Red Flag Warning, however, fuels
remain non receptive. With warm air aloft under the building ridge,
will see temperatures at to slightly warmer than today across the
region, with records of 87F at ALS in 2019, 95F at COS in 2019, and
101F at PUB in 2019, likely being tied or broken.

.LONG TERM...(Friday night through Thursday)
Issued at 259 PM MDT Thu Aug 31 2023

Key Messages:

1) A warm and mostly dry start to the weekend for southern Colorado.

2) Slight increase in precipitation for the rest of the long
weekend, with warm temperatures remaining.

3) Much drier, and slightly cooler, conditions anticipated for much
of next week.

Saturday: For the first day of the long weekend, a relatively quiet
weather day is expected. A high pressure across the south central US
will be the main synoptic influence for the area, and will
subsidence in place across southern Colorado. In addition to that,
the high pressure will keep better moisture shoved to the west of
the area, leaving drier air in place over the region. With the
subsidence and drier air, dry conditions are expected for much of
southern Colorado. The exception to this will be along the western
and central mountains where what moisture will be in place will be
highest and where diurnal upsloping is anticipated to help an
isolated rain shower or two to materialize. AS for temperatures, a
warm day is in store for the area. Given the high pressure in place
and mostly clear skies, much of the region will warm to above
average temperatures for this time of year.

Sunday - Monday: For the other two days of the longer weekend, a
slight uptick in active weather is anticipated. A short wave trough
will race to the northeast, and while doing so, the southern fringe
will pass over the southern Colorado region. This feature will
increase both synoptic support/forcing and orographic forcing. In
addition to that, this wave will help to push the aforementioned
better moisture eastward and over the area. With the rise in both
forcing and moisture, precipitation is also expected to increase.
Scattered rain showers and thunderstorms are anticipated each
afternoon along the mountains, with more isolated rain showers and
thunderstorms at lower elevations. Temperatures during this period
will remain warm, with much of the area remaining above average for
this time of year. With that said though, increasing clouds and
precipitation will help to keep the area slightly cooler than recent
previous days.

Tuesday - Thursday: For the remainder of next week, a much quieter
set of days in regards to weather is expected. Winds aloft behind
the aforementioned short wave will take on a more zonal and westerly
pattern. Along with that, much drier air will be advected across the
area. With no major forcing, and drier air in place, precipitation
chances are anticipated to drop significantly, with dry conditions
expected for the area. Looking at temperatures, a slight cool down
is anticipated for the area, as the short wave from the past days
shoves a modest cold front southward. This is expected to drop
temperatures back down closer to average values for this time of
year, with a slow warming each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 259 PM MDT Thu Aug 31 2023

VFR conditions are expected at COS, PUB and ALS over the next 24 hours,
as upper level ridging continues to build across the Rockies. Winds
will continue to be diurnally/thermally driven at the taf sites, with
a few high based showers and storms possible over the higher
terrain.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Friday for COZ234-236.

&&

SHORT TERM...MW
LONG TERM...SIMCOE
AVIATION...MW
Hazardous weather outlook, Aug 31, 12:13 PM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1213 PM MDT Thu Aug 31 2023

COZ058>089-093>099-011815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1213 PM MDT Thu Aug 31 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will be possible this afternoon
over the higher terrain. The main threats from any thunderstorms
that manage to develop will be winds to 40 mph and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected
across the mountains for Friday, Saturday and Monday. There will
be a greater chance for precipitation chances on Sunday for all of
the higher terrain. Showers and storms could bring locally heavy
rainfall, especially to the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:36 AM MDTFire Weather WatchPUBKiowa, Prowers12 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.